Puerto Rico, 2025

Strong Wind in Puerto Rico, April 1 to 2, 2025

April 1 to 2, 2025 · NWS SJU · 3 events in 2 counties and zones

Breezy to windy conditions were present to start the month due to tightening of the pressure gradient over the northern Caribbean as a surface high-pressure |system strengthened over the western central Atlantic.

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Breezy to windy conditions were present to start the month due to tightening of the pressure gradient over the northern Caribbean as a surface high-pressure |system strengthened over the western central Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 1, 5:10 PM AST, 50 minutes earlier.

Area forecast discussion, Apr 1, 5:10 PM AST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
510 PM AST Tue Apr 1 2025

.SYNOPSIS...Tonight, expect passing showers mainly affecting the
eastern portions of Puerto Rico and adjacent islands. Thursday
and Friday are expected to be the windiest days. These winds will
continue to result in hazardous marine conditions, as well as
life- threatening rip currents across beaches of northern Puerto
Rico, from Aguadilla to Fajardo, Culebra, and the U.S. Virgin
Islands. Small Craft Advisories and a High Rip Current Risk will
remain in effect.

&&

.SHORT TERM...Tonight through Thursday...

The meteorological network detected breezy to locally windy east-to-
east-southeast wind gusts; the maximum wind gusts were located south
of St Thomas, at Buck Island, with a maximum of around 43 mph.
Generally, the maximum wind gust observations range between 25 and
37 mph across Puerto Rico and the US Virgin Islands. Occasional
showers reached the islands throughout the day, mainly across the
local waters, moving inland across the windward locations. Showers
were induced during the afternoon across PR's northwest quadrant due
to sea breeze variations and local effects. Maximum values in the
low 90s were observed across St Croix and northwest PR.

Model guidance and observations indicate increasing winds throughout
the end of the workweek, peaking around Thursday, as the surface
high pressure builds across the Central Atlantic, tightening the
local pressure gradient and promoting breezy to windy conditions.
Thus, there is a moderate/high chance of issuing a Wind Advisory for
the islands on Thursday. Showers embedded in the trades will bring
moderate to locally heavy rains across the islands. However,
tomorrow, Wednesday, is the wettest day of the short term.
Additionally, one or two thunderstorms will develop across PR's
interior and western sections during the afternoon.

Life-threatening rip currents will form each day along the local
beaches, where residents and visitors are encouraged to heed the
advice of lifeguards and beach patrols. Therefore, a high rip
current risk is in effect for PR and the USVI's east and north-
facing beaches.

.LONG TERM...Tonight through Thursday...

The meteorological network detected breezy to locally windy east-to-
east-southeast wind gusts; the maximum wind gusts were located south
of St Thomas, at Buck Island, with a maximum of around 43 mph.
Generally, the maximum wind gust observations range between 25 and
37 mph across Puerto Rico and the US Virgin Islands. Occasional
showers reached the islands throughout the day, mainly across the
local waters, moving inland across the windward locations. Showers
were induced during the afternoon across PR's northwest quadrant due
to sea breeze variations and local effects. Maximum values in the
low 90s were observed across St Croix and northwest PR.

Model guidance and observations indicate increasing winds throughout
the end of the workweek, peaking around Thursday, as the surface
high pressure builds across the Central Atlantic, tightening the
local pressure gradient and promoting breezy to windy conditions.
Thus, there is a moderate/high chance of issuing a Wind Advisory for
the islands on Thursday. Showers embedded in the trades will bring
moderate to locally heavy rains across the islands. However,
tomorrow, Wednesday, is the wettest day of the short term.
Additionally, one or two thunderstorms will develop across PR's
interior and western sections during the afternoon.

Life-threatening rip currents will form each day along the local
beaches, where residents and visitors are encouraged to heed the
advice of lifeguards and beach patrols. Therefore, a high rip
current risk is in effect for PR and the USVI's east and north-
facing beaches.

&&

.AVIATION...
(18Z TAFs)

VFR conditions are expected to be present mainly across the forecast
period. However, periods of +SHRA/SHRA will occasionally impact the
local terminals, mainly due to the easterly winds. An isolated TSRA
will develop near JBQ through this evening (01/23z). Winds will
remain mainly from the E to ESE at 15-25 kt, with gusts between 25
and 35 knots. Winds from the ESE will be around 10 to 15 knots after
01/13z overnight, but will increase again tomorrow aft 02/13z.

&&

.MARINE...

A surface high pressure over the Atlantic basin will continue to
promote fresh to locally strong easterly winds throughout the week.
Although winds are expected to increase on Wednesday...Thursday
and Friday are expected to be the windiest days of the week. Seas
will continue to build between 7 and 10 feet, and occasionally
higher, across the regional waters. As a result, hazardous choppy
seas are anticipated for most waters through the whole forecast
period. Showers and isolated thunderstorm activity will continue
for the next few days.

&&

.BEACH FORECAST...
Prevailing hazardous beach conditions are expected this week,
with Thursday and Friday seeing the highest risk, as they are
anticipated to be the windiest days this forecast period. This
will result increasing rough and dangerous seas, creating life-
threatening rip currents across beaches of northern Puerto Rico,
from Aguadilla to Fajardo, Culebra, and the U.S. Virgin Islands. A
High Rip Current Risk will remain in effect at least through
Saturday afternoon.

Strong rip current will continue to affect all local beaches, and
swimmers are urged to exercise caution by staying near
lifeguards, avoiding dangerous waters, and following warning
signs. If caught in a rip current, remain calm, swim parallel to
shore to escape, or float and signal for help if needed.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Saturday afternoon for PRZ001-002-
     005-008-012.

VI...High Rip Current Risk through Saturday afternoon for VIZ001-002.

AM...Small Craft Advisory until noon AST Saturday for AMZ711-712-716-
     723-726-733-741.

&&

SHORT TERM...EM
LONG TERM....MRR
AVIATION...EM
Hazardous weather outlook, Apr 1, 4:39 AM AST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
439 AM AST Tue Apr 1 2025

AMZ711>745-PRZ001>013-020845-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
439 AM AST Tue Apr 1 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
western Puerto Rico. Stay alert and be prepared to take shelter
if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across coastal areas. Unsecured items could blow around.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, across most local waters.
Small craft should exercise caution elsewhere across the local
waters.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across northwestern to eastern Puerto
Rico and Culebra. These life-threatening conditions are possible
elsewhere, especially near piers, jetties and channels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Variable and showery weather conditions are expected. Breezy to
windy conditions will be present through the work week, particularly
on Wednesday through Friday. As a result, hazardous and rough
seas across most local waters and life-threatening rip currents
are present from northwestern to eastern Puerto Rico and Culebra.
Small Craft Advisories and a High Rip Current Risk remain in
effect for most of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-020845-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
439 AM AST Tue Apr 1 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher. Small craft should exercise
caution elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone. These life- threatening conditions are possible across
the U.S. Virgin Islands, with isolated stronger rip currents
possible elsewhere, especially near piers, jetties and channels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Variable and showery weather conditions are expected. Breezy to
windy conditions will be present through the work week, particularly
on Wednesday through Friday. As a result, hazardous and rough seas
across most local waters and life-threatening rip currents are
present. Small Craft Advisories and a High Rip Current Risk
remain in effect for most of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, San Juan and Vicinity

When
April 1, 6:00 PM AST
Where
San Juan and Vicinity forecast zone
Measured
25 kt (29 mph) estimated gust
Property damage
$250
Reported by
Public

The entrance (on Marginal L. Norte Street) to the San Francisco Condominium, in Bayamon, was blocked by tree branches brought down by winds. Residents of the condominium could not enter or exit due to these branches.

Strong Wind, Eastern Interior

When
April 2, 12:00 PM AST
Where
Eastern Interior forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media

A fallen tree, brought down by strong winds, knocked over a lamp post on PR-777 at around noon. This occured near Colmado Los Rivera and MMM Aguas Buenas Church in Barrio Caguitas, Aguas Buenas. Additionally, the report indicates that soil in the area was saturated due to recent rainfall.

Strong Wind, Eastern Interior

When
April 2, 1:45 PM AST
Where
Eastern Interior forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$16,000
Reported by
Emergency Manager

A tree was knocked down by strong winds at PR-777, km 1.9, near Colmado la Columna, Aguas Buenas. This tree knocked down a light post and power lines, and the road had to be closed.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253361, 1253366, 1253365.